Wyoming, 2011

Winter Storm and High Wind in Wyoming, December 30 to 31, 2011

December 30 to 31, 2011 · NWS RIW · 7 events in 7 counties and zones

Another in a series of moist Pacific storm systems brought heavy snow and strong wind to the mountains along and west of the Continental Divide. Up to 19 inches of snow fell in Yellowstone National Park and the Absaroka Range.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Another in a series of moist Pacific storm systems brought heavy snow and strong wind to the mountains along and west of the Continental Divide. Up to 19 inches of snow fell in Yellowstone National Park and the Absaroka Range. Lesser amounts fell in the Salt River and Wyoming Ranges; however, the snow was accompanied by stronger wind in these ranges. Gusts over 100 mph were measured on Mt. Coffin. The strong westerly flow also resulted in high wind east of the divide. Peak gusts of 60 to around 75 mph were recorded in south-central Wyoming and in favored locations lee of the Absaroka Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 30, 2:17 AM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 30, 2:17 AM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
217 AM MST FRI DEC 30 2011

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

ANOTHER COMPLEX FORECAST FOR THE SHORT TERM PERIOD...A MIX OF RAIN
AND SNOW IS EXPECTED AGAIN IN THE VALLEYS OF THE WEST WITH OVER A
FOOT OF SNOW EXPECTED IN SPOTS ALONG THE WESTERN MOUNTAINS. SNOW
WILL BE ONGOING BY SUNRISE ACROSS MUCH OF THE WEST...WITH
TEMPERATURES IN THE VALLEYS EXPECTED TO BE COLD ENOUGH TO SUPPORT
ALL SNOW. TEMPERATURES ARE EXPECTED TO RISE DURING THE DAY AND
THEN FALLING SHARPLY OVERNIGHT WITH A NICE PUSH OF COLD AIR MOVING
WEST TO EAST OVERNIGHT. SOME PRECIPITATION WILL MAKE IT EAST OF
THE DIVIDE WITH FRONTAL PASSAGE...IT IS EXPECTED TO BE LIGHT AND
HAVE LITTLE IMPACT...BUT THE COLD POOL OF AIR ALOFT COULD
DESTABILIZE THE ATMOSPHERE ENOUGH ACROSS THE NORTH TO HAVE A FLASH
OF LIGHTNING OR TWO ACCOMPANY THE SHOWERS.

THE WIND HOWEVER WILL HAVE A LARGE IMPACT. MODERATE TO HIGH WINDS
WILL BE WIDESPREAD WITH THIS SYSTEM. HIGH WIND WARNINGS HAVE BEEN
ISSUED FOR SOUTHEAST FREMONT COUNTY INCLUDING JEFFREY CITY AND
MUDDY GAP...NORTH TO NATRONA COUNTY INCLUDING CASPER. WATCHES HAVE
BEEN ISSUED FOR MUCH OF CENTRAL AND SOUTHERN WYOMING FOR THE
EXPECTED STRONG WINDS WITH THE FRONT...STRONG DOWNWARD FORCING
ALONG THE BACK SIDE OF THE UPPER TROUGH IS EXPECTED TO KEEP THE
WINDS GOING THROUGH SATURDAY MORNING AS THE TROUGH SHIFTS EAST.

A LONG WAVE RIDGE BUILDS INTO THE WEST ON SUNDAY WITH WYOMING ON
THE PERIPHERY OF THE RIDGE. NO PRECIPITATION IS EXPECTED AND WINDS
WILL BEGIN TO SUBSIDE.

.LONG TERM...MONDAY THROUGH FRIDAY

MONDAY THROUGH THURSDAY...UPPER RIDGE OF HIGH PRESSURE OVER AREA
WILL BRING UNSEASONABLY WARM TEMPERATURES TO WIND CORRIDORS WITH
COOLER TEMPERATURES...NEAR OR SLIGHTLY ABOVE NORMAL...IN CENTRAL
BASINS AND WESTERN VALLEYS.

THURSDAY NIGHT AND FRIDAY...PACIFIC COLD FRONT WILL BRING CHANCES OF
SNOW TO THE WEST...SLIGHT CHANCES ACROSS CENTRAL WYOMING ALONG WITH
COOLER TEMPERATURES FRIDAY.

MEDIUM-RANGE GLOBAL MODELS IN GOOD AGREEMENT WITH LONGWAVE PATTERN
WITH DIFFERENCES REMAINING SMALLER SCALE FEATURES.  UPPER RIDGE IS
CENTERED NEAR 110W ON MONDAY WITH SHORTWAVE PUSHING IN FROM EASTERN
PACIFIC UP BACKSIDE OF RIDGE.  ECMWF REMAINS MORE PROGRESSIVE AND
SHOWS THIS WAVE DAMPENING OUT MORE AS IT TRANSLATES NORTHERN ROCKIES
MONDAY NIGHT.  SLOWER GFS BRINGS MORE ENERGY INTO RIDGE ACROSS
WYOMING TUESDAY MORNING...SIMILAR TO ECMWF RUNS A COUPLE OF DAYS
AGO.  THE ECMWF SOLUTION PREFERRED WITH WYOMING REMAINING DRY...BUT
BETTER MIXING LIKELY ON TUESDAY WITH COOLER AIR ALOFT.  UPPER RIDGE
REBUILDS OVER ROCKIES WEDNESDAY AND NEXT PACIFIC TROUGH ADVANCES
TOWARD WEST COAST...NEAR 120W BY 00Z FRI.  GFS AND ECMWF BOTH
ADVERTISING A SPLIT WITH THIS TROUGH THURSDAY NIGHT AND FRIDAY WITH
NORTHERN STREAM SHORTWAVE OUTRUNNING SOUTHERN STREAM.  THUS...ANY
PRECIPITATION WITH SYSTEM LIKELY TO BE ON LIGHT SIDE.

&&

.AVIATION.../12Z ISSUANCE/

WEST OF THE DIVIDE...STEADY LIGHT TO MODERATE SNOW WILL OCCUR
THROUGH MUCH IF NOT ALL DAY ROUGHLY ALONG AND NORTH OF A LINE FROM
TETON PASS TO TOGWOTEE PASS. SOUTH OF THIS AREA...THE BEST CHANCE
FOR SNOW TODAY WILL BE THIS MORNING...BEFORE A BREAK OCCURS THIS
AFTERNOON. KJAC WILL BE IMPACTED THE MOST BY THIS SNOWFALL WITH
MVFR/IFR CONDITIONS LIKELY THROUGH ABOUT 18Z TODAY BEFORE IMPROVING
SOMEWHAT IN THE AFTERNOON WITH PERIOD OF VFR EXPECTED. ENOUGH WARM
AIR WILL PUSH INTO THE AREA AHEAD OF THE STORM TONIGHT...THAT THE
SNOW COULD MIX OR CHANGE ALL TO RAIN BY MIDDAY TODAY ACROSS THE
LOWER ELEVATIONS. TONIGHT...A TROUGH WILL QUICKLY PUSH ACROSS THE
REGION WITH SNOW BREAKING OUT ACROSS MUCH OF THE WEST...WITH PERIODS
OF HEAVY SNOW...AND LIFR CONDITIONS POSSIBLE. ALSO A STRONG COLD
FRONT WILL MOVE ACROSS THE AREA WITH VERY WINDY CONDITIONS
DEVELOPING LATE TONIGHT IN WAKE OF FRONTAL PASSAGE.

EAST OF THE DIVIDE...WINDY CONDITIONS WILL BE THE MAIN FORECAST
CHALLENGE...WITH STRONG WEST TO SOUTHWEST WINDS EXPECTED IN TYPICAL
WIND CORRIDORS. A STORM SYSTEM WILL PUSH ACROSS THE AREA LATE
TONIGHT...WITH THE ASSOCIATED COLD FRONT PUSHING ACROSS THE AREA
AFTER 06Z SATURDAY. IN ADDITION TO THE BREEZY TO LOCALLY WINDY
WEST/NORTHWEST WINDS IN WAKE OF THE COLD FRONT...SOME SNOW SHOWER
ACTIVITY WILL BE POSSIBLE. ALSO...BOUNDARY LAYER MOISTURE LOOKS
ADEQUATE FOR MVFR CEILINGS TO DEVELOP IN SOME AREAS IN WAKE OF THIS
FRONT.

&&

.FIRE WEATHER...

SIGNIFICANT SNOWFALL IS AGAIN LIKELY IN THE WESTERN WYOMING
MOUNTAINS THROUGH SATURDAY MORNING. SOME LIGHTER ACCUMULATIONS
ARE ALSO EXPECTED IN THE WESTERN VALLEYS WHERE THE SNOW WILL MIX
WITH RAIN DURING THE DAY TODAY BEFORE BECOMING ALL SNOW AGAIN
OVERNIGHT. STRONG WEST WINDS WILL ACCOMPANY THE TROUGH AND
ASSOCIATED FRONTAL PASSAGE SATURDAY MORNING WITH STRONG WINDS
POSSIBLE ACROSS MUCH OF CENTRAL AND SOUTHERN WYOMING...INCLUDING
THE MOUNTAINS. SOME SNOW SHOWERS ARE EXPECTED EAST OF THE DIVIDE
SATURDAY AS THE FRONT MOVES THROUGH WITH EVEN ISOLATED
THUNDERSNOW POSSIBLE IN THE NORTHERN THIRD OF WYOMING. HIGH
PRESSURE WILL BUILD BACK INTO THE AREA SATURDAY AFTERNOON THROUGH
SUNDAY RESULTING IN FAIR WEATHER.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING
WYZ015>018-026>030.

HIGH WIND WARNING FROM 5 AM EARLY THIS MORNING TO 6 AM MST
SATURDAY WYZ019-020.

WINTER WEATHER ADVISORY UNTIL 5 AM MST SATURDAY WYZ013.

WINTER STORM WARNING UNTIL 5 AM MST SATURDAY
WYZ001-002-012-014-024.

&&

SHORT TERM...ALLEN
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...ALLEN
Hazardous weather outlook, Dec 29, 8:55 PM MST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
855 PM MST THU DEC 29 2011

WYZ001>020-022>030-301300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
855 PM MST THU DEC 29 2011

...WINTER STORM WARNING ISSUED FROM LATE TONIGHT THROUGH SATURDAY
MORNING FOR THE WESTERN MOUNTAINS...

...WINTER WEATHER ADVISORY ISSUED FROM LATE TONIGHT THROUGH
SATURDAY MORNING FOR JACKSON HOLE...

...HIGH WIND WARNING FOR SOUTHEAST FREMONT AND MUCH OF NATRONA
COUNTIES FRIDAY AND FRIDAY NIGHT...

...HIGH WIND WATCH FOR EASTERN SWEETWATER COUNTY LATE FRIDAY NIGHT
THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SNOW WILL CONTINUE TO BREAK OUT ACROSS THE WEST TONIGHT AND LAST
THROUGH FRIDAY NIGHT...WITH SIGNIFICANT SNOWFALL ACCUMULATION.
PLEASE SEE THE WINTER WEATHER STATEMENT FOR THE LATEST INFORMATION ON
THIS WINTER STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SATURDAY MORNING...STRONG TO DAMAGING WINDS EXPECTED
ACROSS SOUTHEAST FREMONT AND MUCH OF NATRONA COUNTY FRIDAY MORNING
THROUGH EARLY SATURDAY MORNING. STRONG WINDS MAY DEVELOP OVER EASTERN
SWEETWATER COUNTY LATE FRIDAY NIGHT INTO SATURDAY MORNING.
SIGNIFICANT SNOWFALL CONTINUES ACROSS PORTIONS OF THE WEST FRIDAY AND
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINDS OVER 45 MPH...AND ANY
DAMAGE ASSOCIATED WITH THE STRONG WINDS. WESTERN WYOMING SPOTTERS
ARE REQUESTED TO PROVIDE SNOWFALL TOTALS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 3 high wind. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
December 30, 4:00 AM MST to December 31, 4:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Absaroka Mountains

When
December 30, 4:00 AM MST to December 31, 7:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
December 30, 4:00 AM MST to December 31, 7:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
December 30, 7:10 AM MST to December 31, 6:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
December 30, 10:00 AM MST to December 31, 6:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
Mesonet
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

High Wind, Cody Foothills

When
December 30, 1:28 PM MST to 8:19 PM MST
Where
Cody Foothills forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, East Sweetwater County

When
December 31, 2:25 AM MST to 8:06 AM MST
Where
East Sweetwater County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357373, 357374, 357375, 357371, 357376, 357370, 357372.